Minnesota, 2021High Wind in Minnesota, December 15 to 16, 2021
December 15 to 16, 2021 · NWS ARX · 7 events in 7 counties and zones
Following behind the rare December severe weather outbreak, very strong winds buffeted southeast Minnesota from the late evening of December 15th into the morning of the 16th. Wind gusts of 50 to 60 mph were common with a few gusts over 70 mph.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $870,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following behind the rare December severe weather outbreak, very strong winds buffeted southeast Minnesota from the late evening of December 15th into the morning of the 16th. Wind gusts of 50 to 60 mph were common with a few gusts over 70 mph. The automated weather observing equipment at the Rochester (Olmsted County) airport recorded a wind gust of 77 mph, which was the second highest wind gust on record for this site. In Rochester, the wind caused a fire from a burning transformer to spread to a garage. The high winds caused numerous power outages to occur across the area. The power outages in and around Stewartville (Olmsted County) were so extensive that some outages lasted into December 18th. The Stewartville school district canceled all classes on the 17th because of the lack of power. An elementary school in Rochester also closed on the 17th because of a power outage. A state of emergency was declared in Fillmore County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 15, 4:45 PM CST, 5 hours earlier.
Area forecast discussion, Dec 15, 4:45 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service La Crosse WI
445 PM CST Wed Dec 15 2021
.SHORT TERM...(This evening through Thursday)
Issued at 220 PM CST Wed Dec 15 2021
...Very Rare, dangerous December severe weather risk/high winds
this evening and tonight...
Not much change in thinking regarding the storm/wind threats this
evening and overnight. Improvement in dense fog slowly continues
early this afternoon north of I-94 as a warm front lifts north,
but fog could linger through the afternoon across north-central
WI. South of the front, temps quickly climb into the 50s and 60s
to even near 70 in spots, record values for many, along with dew
points in the 50s to low 60s. In addition, southerly winds have
increased to 15 to 25 mph with gusts of 30 to 40 mph in the warm
sector. Despite impressive wind fields aloft, wind gusts in the
warm sector will be tempered a bit with the strong elevated warm
nose/modest vertical mixing in the warm advective regime.
An intense, compact, negatively-tilted shortwave trough evident
across the central plains early this afternoon will race northeast
to near Lake Superior by early Thursday morning with the
associated surface low deepening to near 976 mb. Very strong
warm/moist advection will occur ahead of the associated cold front
with extremely strong, anomalous wind fields. A cyclonically
curved 100+ kt jet streak will lift across the region this evening
with 850 mb flow increasing to 70 to 80 kts. As has been
reiterated in recent days, the moisture/wind field anomalies with
this system are remarkably anomalous, in some cases outside of the
model climatology.
A strongly forced, low-topped linear band of convection will
develop to the southwest this evening, encroaching on the area by
6-7 pm, and then quickly racing across the region through around
11 pm. Low- level shear will be very strong, with around 50 kts of
0-1 km bulk shear. While still on the modest side, forecast
instability values have crept up over the past day, with SBCAPE
expected to reach 500- 750 J/kg, and HREF ensemble max values up
to 1000 J/kg. There remains a significant, higher end, wind threat
with these storms, given the storm motions over 60 to 70 mph and
very strong winds aloft. Wind gusts in excess of 80 mph are
possible with the strongest storms, while any storms could produce
gusts of 60 to 70+ mph. In addition, given the very strong low-
level shear, fast-moving tornadoes could occur, and potentially a
strong tornado (especially west of the MS) given the impressive
dynamics/wind fields with the system. Certainly a very rare
environment for mid-December.
Behind the front, very strong non-convective wind gusts will
overspread the region as lapse rates steepen with a push of cold
advection and strong pressure rises. Based on winds at the top of
the mixed layer, gusts up to around 65 mph are expected. The
intense winds will occur over a several hour period through the
early morning hours, gradually dropping off towards sunrise.
Although not unseasonably cool, much colder temps in the 20s and
30s are expected late tonight and Thursday behind the front,
possibly leading to slick spots on roads that may be wet. There is
some signal for freezing drizzle across north-central WI late
tonight, although confidence isn't high. Otherwise, winds will
gust up to 30 to 40+ mph well into Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 220 PM CST Wed Dec 15 2021
The next chance for some precipitation looks to arrive Friday
night and possibly linger into Saturday. A northern stream short
wave trough will drop out of Canada and move across the Upper
Midwest. While the models are all showing this wave, there are
quite a few differences on the strength and track of the wave. As
of now, it would appear the best forcing should pass by to the
north of the area with giving just some small chance for light
snow generally north of Interstate 90. After that, upper level
ridging will build in for the weekend and then transition into a
zonal flow. The next short wave trough in this pattern looks to
move by well to the north of the region across southern Canada.
This system should push a cold front through early next week, but
at this time, it looks to come through dry.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday night)
Issued at 445 PM CST Wed Dec 15 2021
Dangerous storm moving through tonight with wind, storms and some
cig impacts.
Cigs: brief drop in cigs with line of storms early this evening,
then scattered for a few hours and then back into MVFR for the night
through Thu morning. Should see a scattering of the deck by mid
afternoon.
WX/vsby: strong/severe line of storms will drive across the TAF
sites early this evening (01-03z)...likely only impacting for 1/2
hour or less. Some vsby restrictions with heavy rain. With passage
of cold front later tonight not expecting fog.
Winds: very strong tonight into Thu morning with strongest gusts
tonight upwards of 50 kts from the south/southwest. With the
thunderstorms (01-03z) winds will be a bit more southwest and could
gust closer to 70 kts. Passage of the storm's cold front
overnight/early Thu morning will swing winds to more westerly with a
gradual decrease through the day.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...High Wind Warning until 6 AM CST Thursday for WIZ017-029-032>034-
041>044-053>055-061.
Dense Fog Advisory until 6 PM CST this evening for WIZ017-029.
MN...High Wind Warning until 6 AM CST Thursday for MNZ079-086>088-
094>096.
IA...High Wind Warning until 6 AM CST Thursday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...JM
LONG TERM...04
AVIATION...RieckHazardous weather outlook, Dec 15, 2:06 PM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
206 PM CST Wed Dec 15 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
206 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...This Afternoon and Tonight
A line of thunderstorms will race across the area between 6 PM
and 11 PM. These storms will move east/northeast at 60 to 70 mph
and will be capable of producing damaging wind gusts of 70 mph
and
isolated gusts of 80 mph or higher. Tornadoes will also be
possible, particularly near and west of the Mississippi River.
There is the potential for a strong tornado to occur.
A High Wind Warning is in effect tonight. Dangerously strong wind
gusts to 65 mph are expected which could result in tree and power
line damage, leading to power outages.
Plummeting temperatures overnight could result in a flash freeze,
leading to some icy roads and sidewalks.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Wind gusts to 45 mph are possible early Thursday.
.SPOTTER INFORMATION STATEMENT...
Any damage reports or wind gust observations would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
04
In the hours before
Local storm report, Dec 15, 9:31 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
931 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND DMG ADAMS 43.56N 92.72W
12/15/2021 MOWER MN PUBLIC
DAMAGE TO BARN/OUTBUILDING. REPORT VIA KAAL,
TIMING BASED ON RADAR.
&&
JARLocal storm report, Dec 15, 9:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST BLUE RIVER 43.19N 90.57W
12/15/2021 E50 MPH GRANT WI FIRE DEPT/RESCUE
&&
JARLocal storm report, Dec 15, 9:35 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST DICKEYVILLE 42.63N 90.59W
12/15/2021 E60 MPH GRANT WI EMERGENCY MNGR
&&
JARLocal storm report, Dec 15, 9:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST LANCASTER 42.85N 90.71W
12/15/2021 E50 MPH GRANT WI EMERGENCY MNGR
&&
JARLocal storm report, Dec 15, 9:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
940 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST ELKTON 43.66N 92.71W
12/15/2021 E79 MPH MOWER MN BROADCAST MEDIA
0935 PM TSTM WND GST PLATTEVILLE 42.74N 90.48W
12/15/2021 M60 MPH GRANT WI AWOS
0911 PM TSTM WND DMG SPARTA 43.94N 90.81W
12/15/2021 MONROE WI EMERGENCY MNGR
DOOR OVERHANDS DAMAGED
0930 PM TSTM WND DMG TOMAH 43.99N 90.50W
12/15/2021 MONROE WI EMERGENCY MNGR
POWER LINES BLOWN DOWN
&&
SHEALocal storm report, Dec 15, 9:45 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG 4 N ELROY 43.80N 90.27W
12/15/2021 JUNEAU WI EMERGENCY MNGR
SEVERAL TREES BLOWN DOWN
&&
SHEAHigh Wind, Dodge
- When
- December 15, 9:45 PM CST to December 16, 2:45 AM CST
- Where
- Dodge forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common across Dodge County during the late evening of December 15th into the early morning of the 16th. The highest recorded wind gust was 67 mph east of Kasson at a mesonet station.
High Wind, Mower
- When
- December 15, 9:45 PM CST to December 16, 3:00 AM CST
- Where
- Mower forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $25,000
- Reported by
- AWOS
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common across Mower County during the late evening of December 15th into the early morning of the 16th. The automated weather observing equipment at the Austin airport and a mesonet station near Dexter both measured a 58 mph wind gust.
High Wind, Olmsted
- When
- December 15, 10:00 PM CST to December 16, 5:15 AM CST
- Where
- Olmsted forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $175,000
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common across Olmsted County during the late evening of December 15th into the early morning of the 16th. The automated weather observing equipment at the Rochester airport measured a 77 mph gust. This was the second highest gust on record for this site. A garage was heavily damaged by a fire when the winds caused the flames from a burning transformer to spread to the garage. Power outages in and around Stewartville lasted into December 18th. The lack of power and heat on December 17th prompted classes to be canceled in the Stewartville school district and at one Rochester elementary school.
High Wind, Wabasha
- When
- December 15, 10:15 PM CST to December 16, 3:15 AM CST
- Where
- Wabasha forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common across Wabasha County during the late evening of December 15th into the early morning of the 16th. A mesonet station near Kellogg measured a 63 mph gust.
High Wind, Fillmore
- When
- December 15, 10:30 PM CST to December 16, 3:30 AM CST
- Where
- Fillmore forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $570,000
- Reported by
- AWOS
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common across Fillmore County during the late evening of December 15th into the early morning of the 16th. The automated weather observing equipment at the Preston airport measured a wind gust of 60 mph. A county wide state of emergency was declared.
High Wind, Winona
- When
- December 15, 10:45 PM CST to December 16, 4:15 AM CST
- Where
- Winona forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common across Winona County during the late evening of December 15th into the early morning of the 16th. The automated weather observing equipment at the Winona airport measured a 52 mph gust.
High Wind, Houston
- When
- December 15, 11:00 PM CST to December 16, 4:15 AM CST
- Where
- Houston forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Wind gusts of 50 to 60 mph were common across Houston County during the late evening of December 15th into the early morning of the 16th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998834, 998839, 998840, 998841, 998836, 998843, 998837.